Alabama, 2013Flood and Damaging Wind in Alabama, July 3 to 4, 2013
July 3 to 4, 2013 · NWS TAE · 3 events in 1 county or zone
Between 5 and 8 inches of rain fell across portions of southeast Alabama around the July 4th holiday. This caused some instances of flooding, and isolated severe weather also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Between 5 and 8 inches of rain fell across portions of southeast Alabama around the July 4th holiday. This caused some instances of flooding, and isolated severe weather also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 3, 7:32 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 3, 7:32 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
932 AM EDT Wed Jul 3 2013
.UPDATE...
Rainy morning so far with almost all of the two-thirds of our
forecast area already getting rain. Expect showers to spread
across the area today. Environment is still looking viable for some
strong to severe storms today. Please see previous discussion
below for more details.
.NEAR TERM [Through Today]...
The amplified pattern with troughing in the central part of the
country and ridging off the east coast is causing deep southerly
flow over the CWA. This is a very moist air tropical air mass
with precipitable water values anywhere from 2-2.3 in. With PWATs
this high, the atmosphere becomes a very efficient rain producer.
Therefore have raised PoPs to 100% for the afternoon. Rain will
become widespread throughout the day. Generally expect 1-2 inches
with locally heavier amounts possible.
Positive differential vorticity advection along with other QG
forcing ahead of a digging shortwave is forcing pressure falls at
the surface, thus strengthening a surface low in the Gulf of Mexico.
It is currently off the Louisiana coast, and is expected to move
eastward and strengthen throughout the day. The strengthening low
will increase the pressure gradient adding to an increase in winds.
As the upper level shortwave and surface low move east, there will
be an increase in wind shear allowing for a low end chance of severe
weather. This afternoon 0-6 km shear will increase to around 35
knots with the majority of the shear concentrated in the lowest 1
km. This CAPE/Shear profile will create a storm environment with the
potential of producing shallow supercells. The environment isn't
overly impressive, but the Storm Prediction Center (SPC) has put our
area in a 2% tornado risk tomorrow for tornadoes.
With all of the rain and cloud cover, expect high temperatures to
only only reach the lower to mid 80s.
&&
.SHORT TERM [Tonight Through Friday]...
The threat for heavy rain will continue as the low over the Gulf
of Mexico drifts north toward the coast. Model consensus brings
the low center ashore near or just west of Mobile Bay on Thursday.
Deep layer onshore through through the entire column will maintain
precipitable water values well over two inches through at least
Friday. One of the primary hazards continues to be flooding. We
have had several days with localized heavy rains already and the
potential exists for several more inches of rain over a large area
over the next 36 to 48 hours or so. Additional details on this
threat can be found in the hydrology section below.
As the surface low deepens and approaches the coast, the threat
for high surf and associated rip current risk will also increase.
A high risk for rip currents is already in effect for the
Panhandle and this will likely be extended east to Franklin County
for Thursday. A high surf advisory will also likely be needed as
it appears criteria will be met early Thursday morning and
continue on into early Friday morning.
Finally, the severe weather and tornado threat could continue into
the night with 0-1 km bulk shear values holding in the 20-25 knot
range.
&&
.LONG TERM [Friday Night through Tuesday]...
The upper level trough finally gets squeezed out over the weekend as
the ridge out west begins to merge with the Bermuda ridge. The deep
plume of tropical moisture will persist across the entire CWA
through Saturday and then only over the western zones Sunday as
drier air filters in from the east. Monday looks like a relatively
quiet day with respect to convection. However, this may be short
lived as models show a tropical wave crossing south Florida Monday
night and entering the eastern Gulf Tuesday.
&&
.AVIATION...
[Through 12z Thursday] Showers and thunderstorms this morning
primarily affecting the Wrn terminals at ECP, DHN, and TLH with
MVFR-IFR cigs and vsbys. As showers and thunderstorms become more
widespread, MVFR-IFR restrictions will prevail at all terminals through
the remaining TAF Period.
&&
.MARINE...
This is not shaping up to be a good extended holiday weekend for
boating across the local marine area. Low pressure will develop
over the east central Gulf of Mexico today and drift north toward
the coast, coming ashore near or just west of Mobile Bay on
Thursday. Winds will increase across the marine area with advisory
conditions expected across the western waters by this afternoon.
These conditions will spread to the central waters by tonight, but
should not reach as far east as the Apalachee Bay. Seas south of
the Florida Panhandle could reach 11 feet Thursday morning and
gale force gusts cannot be ruled out at that time. After the low
moves ashore, conditions will gradually improve on Friday.
However, another period of cautionary conditions is possible on
Saturday.
&&
.FIRE WEATHER...
With abundant rainfall forecast, red flag criteria will not be a
concern for some time.
&&
.HYDROLOGY...
The anomalous mid/upper level trough with its axis extending from
the Upper Mississippi Valley, south to the Southern Plains has set
up deep layer southerly flow across the eastern U.S. Favorable
low/mid level forcing is forecast to set up in an area from
approximately Tallahassee west to Pensacola. Within this ribbon
of forcing, widespread 4- to 7-inch rainfall amounts are possible
with double that amount a possibility in isolated areas. So far,
widespread amounts near an inch have fallen over the past 24
hours. Since yesterday afternoon, some locations across
Leon/Wakulla/Jefferson counties have received on average 3 to 5
inches of rain, with over 7 inches reported in Natural Bridge.
These locations will be highly susceptible to flooding over the
next 24 hours.
With respect to area rivers, the aforementioned rainfall has
resulted in a rise to Minor Flood Stage along the St. Marks River
near Newport, and likely north and south of there. Depending on the
exact set-up of the prolonged rain, the St. Marks river may remain
in flood stage for several days. Further, since the best chance of
heavy rain will remain primarily across North Florida, the Apalachicola,
Choctawhatchee, Ochlockonee, Chipola, and Sopchoppy rivers will have
the greatest chance of being impacted. At this time, due to current
low flows ensemble guidance and current forecasts only forecast
these rivers to reach action or minor flood stage at worst. The
exception would be the St. Marks River, where prolonged heavy rains
could take it into Moderate flood stage if the higher rainfall
totals are realized there. Additionally, flashy creeks or streams
throughout North Florida should be on high alert and monitor local
forecasts for the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 84 73 87 71 91 /100 90 80 40 50
Panama City 83 75 86 75 87 /100 90 80 60 70
Dothan 85 72 85 71 87 /100 90 80 60 70
Albany 85 72 87 72 89 /100 90 70 40 60
Valdosta 85 72 88 71 90 /100 80 60 30 50
Cross City 85 73 88 71 92 /100 70 60 40 40
Apalachicola 85 76 84 75 88 /100 90 80 50 70
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH through Friday morning for Calhoun-Central Walton-
Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
Coastal Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-
Holmes-Inland Bay-Inland Dixie-Inland Franklin-Inland
Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-Inland
Walton-Jackson-Lafayette-Leon-Liberty-Madison-South
Walton-Washington.
GA...FLOOD WATCH through Friday morning for Baker-Ben Hill-Berrien-
Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...FLOOD WATCH through Friday morning for Coffee-Dale-Geneva-
Henry-Houston.
GM...SMALL CRAFT ADVISORY from 8 PM this evening to 8 PM EDT
Thursday for Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Waters from Suwannee River
to Apalachicola FL from 20 to 60 NM.
SMALL CRAFT ADVISORY from 2 PM this afternoon to 5 AM EDT
Friday for Coastal waters from Apalachicola to Destin FL
out 20 NM-Waters from Apalachicola to Destin FL from 20
to 60 NM.
&&
Update...Moore
Near Term...Wool/Navarro
Short Term/Marine...Wool
Long Term...Barry
Aviation...Moore/Navarro
Fire Weather...Harrigan/Navarro
Hydrology..HarriganIn the hours before
Local storm report, Jul 3, 9:16 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1116 AM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 4 SSE APALACHEE REGIONA 30.37N 84.14W
07/03/2013 M6.95 INCH LEON FL NWS EMPLOYEE
RAINFALL TOTAL FROM SUNDAY THROUGH 6 AM THIS MORNING.
1000 AM HEAVY RAIN 5 SE WOODVILLE 30.26N 84.19W
07/03/2013 M8.34 INCH WAKULLA FL MESONET
RAINFALL TOTAL SO FAR FOR TUESDAY AND TODAY AT CAFWN /
NWFWMD GAGE NEAR COMMERCE BOULEVARD.
1015 AM HEAVY RAIN SSW STANDLEYS STORE 30.15N 84.21W
07/03/2013 M5.93 INCH WAKULLA FL MESONET
RAINFALL TOTAL SO FAR FOR TUESDAY AND TODAY AT NWFWMD
GAGE NEAR THE CONFLUENCE OF THE ST. MARKS AND WAKULLA
RIVERS.
1050 AM HEAVY RAIN 5 ESE WOODVILLE 30.30N 84.17W
07/03/2013 M8.47 INCH LEON FL MESONET
RAINFALL TOTAL FOR TUESDAY AND TODAY SO FAR AT CAFWN /
NWFWMD GAGE NEAR NATURAL BRIDGE ROAD.
1100 AM HEAVY RAIN INLET BEACH 30.28N 86.01W
07/03/2013 M6.25 INCH WALTON FL BROADCAST MEDIA
RAINFALL TOTAL SINCE ABOUT MIDNIGHT. RELAYED BY WJHG-TV
METEOROLOGIST.
1100 AM HEAVY RAIN WAKULLA SPRINGS 30.23N 84.30W
07/03/2013 M5.85 INCH WAKULLA FL MESONET
RAINFALL TOTAL FOR TUESDAY AND TODAY SO FAR AT NWFWMD
GAUGE AT WAKULLA SPRINGS STATE PARK.
&&
08-LAMERSLocal storm report, Jul 3, 9:20 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1120 AM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 AM MARINE TSTM WIND 17 S ST GEORGE ISLAND 29.42N 84.86W
07/03/2013 M41 MPH GMZ755 FL C-MAN STATION
PEAK WIND OF 36 KNOTS MEASURED AT THE AF TOWER.
&&
08-LAMERSLocal storm report, Jul 3, 10:14 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1214 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD BONIFAY 30.79N 85.68W
07/03/2013 HOLMES FL LAW ENFORCEMENT
NUMEROUS ROAD CLOSURES DUE TO FLASH FLOODING ACROSS
HOLMES COUNTY.
1200 PM FLASH FLOOD VERNON 30.62N 85.71W
07/03/2013 WASHINGTON FL LAW ENFORCEMENT
ROAD CLOSURES ACROSS WASHINGTON COUNTY DUE TO FLASH
FLOODING. WATER BEGINNING TO APPROACH OR AFFECT SOME
HOMES NEAR HOLMES CREEK.
&&
08-LAMERSLocal storm report, Jul 3, 10:26 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM EDT WED JUL 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HEAVY RAIN INLET BEACH 30.28N 86.01W
07/03/2013 M8.75 INCH WALTON FL BROADCAST MEDIA
RAINFALL TOTAL SINCE ABOUT MIDNIGHT. RELAYED BY WJHG-TV
METEOROLOGIST.
&&
UPDATED INFORMATION SINCE LAST REPORT.
08-LAMERSSpecial weather statement, Jul 3, 11:00 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT WED JUL 3 2013
FLZ017-027-127-031800-
LEON FL-COASTAL WAKULLA FL-INLAND WAKULLA FL-
100 PM EDT WED JUL 3 2013
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LEON AND WAKULLA
COUNTIES...
* UNTIL 200 PM EDT
AT 100 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR CRAWFORDVILLE...MOVING NORTH AT 20 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3007 8452 3045 8452 3046 8447 3045 8446
3046 8445 3046 8419 3005 8431 3006 8432
3006 8434
TIME...MOT...LOC 1701Z 185DEG 19KT 3016 8440
11-MOOREEvent by event
1 heavy rain, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
Heavy Rain, Geneva
- When
- July 3, 11:50 AM CST to 4:00 PM CST
- Where
- Geneva County, 1.9 mi WSW of Hartford
- Reported by
- 911 Call Center
- Coordinates
- 31.093, -85.721
Some minor flooding occurred near the intersection of State Highway 52 and County Road 101.
Thunderstorm Wind, Geneva
- When
- July 4, 12:14 PM CST to 12:45 PM CST
- Where
- Geneva County, 0.91 mi SE of Eunola to Hartford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 31.030, -85.830
Several trees were blown down from just east of Geneva to near the Hartford area. Within this swath, a tree was blown onto a power line, which fell on a vehicle, and a tree also clipped part of a house. No injuries were reported. Monetary damage was estimated.
Flood, Geneva
- When
- July 4, 1:40 PM CST to 4:00 PM CST
- Where
- Geneva County, Eunola to 0.64 mi S of Eunola
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 31.040, -85.840
Persistent rainfall on top of saturated soils caused some isolated flooding in Geneva with a few side roads closed due to standing water.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, July 3, 20133 deaths · 3 injured · 1 event
- Flash Flood and Flooding in Virginia, July 3 to 5, 20132 deaths · $300 · 50 kt wind · 11 events
- Flash Flooding and Flooding in Florida, July 3 to 6, 2013$39 million · 60 kt wind · 39 events
- Flash Flooding and Flooding in North Carolina, July 3 to 4, 2013$3.1 million · 7 events
- Flash Flooding and Flood in Vermont, July 3 to 4, 2013$1.5 million · 4 events
- Flooding and Hail in New York, July 3, 2013$115,000 · 1 in hail · 14 events
- Flood and Hail in New Mexico, July 3 to 4, 2013$110,000 · 1.75 in hail · 14 events
- Flash Flooding and Damaging Wind in Georgia, July 3, 2013$103,000 · 50 kt wind · 10 events
- Flash Flood in New York, July 3, 2013$125,000 · 1 event
- Hail and Damaging Wind in Missouri, July 3 to 5, 2013$51,000 · 1 in hail · 7 events
- Flash Flood in Maine, July 3, 2013$50,000 · 1 event
- Damaging Winds and Lightning Strike in Utah, July 3 to 8, 2013$20,000 · 63 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466950, 466931, 466949.